Autoimmune antibodies cause life-threatening blood clots in COVID-19

2020

Challenge

One of the more surprising consequences of COVID-19 has been blood clots. These occur in approximately half of all patients with severe COVID-19 infection and can trigger strokes and heart attacks, as well as deprive patients’ organs of oxygen. As a result, they are believed to be a leading cause of death in patients with severe COVID-19.

Advance

IRP researchers led by senior investigator Yogen Kanthi, M.D., along with collaborators outside NIH, discovered a new mechanism by which patients with COVID-19 may develop blood clots. The team found patients who were very sick with COVID-19 had high levels of immune cells that attack the body’s own tissues, known as autoantibodies, as well as hyper-active white blood cells that trigger and amplify inflammation. The team was also the first to report that patients hospitalized for severe COVID-19 had higher blood levels of sticky structures called neutrophil extracellular traps (NETs), which result from an inflammatory form of cell death, and these NETs can cause increased blood clotting. To learn more, the scientists studied the autoantibodies and hyperactive white blood cells in mouse models to see if they could be the dangerous combination behind the clots, ultimately identifying a potential biomarker to predict dangerously low oxygen levels in patients with COVID-19.

Impact

The team’s discoveries are now being studied further in 10 clinical trials. Identifying patients who carry autoantibodies may help tailor treatment for patients with COVID-19 to prevent a more severe or potentially deadly outcome. Additionally, targeting autoantibodies could lead to new treatments for the virus.

Publications

Zuo Y, Estes SK, Ali RA, Gandhi AA, Yalavarthi S, Shi H, Sule G, Gockman K, Madison JA, Zuo M, Yadav V, Wang J, Woodard W, Lezak SP, Lugogo NL, Smith SA, Morrissey JH, Kanthi Y, Knight JS. (2020). Prothrombotic autoantibodies in serum from patients hospitalized with COVID-19. Sci. Transl. Med. Nov 18;12(570):eabd3876. doi: 10.1126/scitranslmed.abd3876.